0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Zolpidem Withdrawal Delirium: A Case Report
Ashish Aggarwal; Dinesh D. Sharma
The Journal of Neuropsychiatry and Clinical Neurosciences 2010;22:451.e27-451.e28.

To the Editor: Use of nonbenzodiazepine hypnotics has increased tremendously in the last few years because of the growing concern of benzodiazepine abuse liability.1 Zolpidem is a short-acting imidazopyridine hypnotic that is an agonist at the GABAA receptor. It has been suggested that zolpidem acts selectively on the alpha1 subunit containing GABA benzodiazepine receptors and has low or no affinity for other subtypes.2 Various studies initially concluded that it has low or minimal dependency risk.3 However, zolpidem abuse and dependence has been frequently reported,4,5 commonly in patients with history of other substance dependence or with history of psychiatric disorders. The withdrawal from zolpidem and other newer hypnotics has been reported to be uneventful.6 We wish to report a case of zolpidem dependence in a patient who developed delirium following withdrawal.

+

Case Report

A 62-year-old man presented with a history of violent and agitated behavior, restlessness, not recognizing others, irritability, and irrelevant speech for the previous 2 days. On examination, the patient was disoriented to time, place, and person, and he was uncooperative for examination. A diagnosis of delirium was made, and the patient was admitted. He revealed a 20-year history of migraine headaches and also reported sadness of mood, decreased interest, and disturbed biological functions for the previous 3 years. He was treated with tablet escitalopram, 10 mg/day, along with a tablet domperidone/ acetaminophen combination on an as required basis and tablet zolpidem, 10 mg at bedtime for sleep, around 2 years previously.

Subsequently, the history revealed that the patient would take zolpidem and would go to sleep. Gradually, over the next 6 months the patient increased the dose of zolpidem to 60 mg/day. He would not take other medicines at the same time. He would generally feel relief for about 2—3 hours after taking around 4 tablets (40 mg/day) of zolpidem. Three days prior to admission, the patient’s family members came to know that the patient was taking around 16—18 tablets (160—180 mg/day) of zolpidem. Subsequently, the patient was not allowed to take zolpidem. The patient developed the above-mentioned symptoms on the second day of stopping zolpidem treatment. Evaluations, including CBC, liver function tests, serum electrolytes, CT head scan, blood sugar, kidney function tests, urine analysis, ECG, and chest X-ray, were within normal limits. There was no history that suggested seizure disorder, other neurological illness, or history of other substance use. His personal and family histories were noncontributory.

A diagnosis of drug-withdrawal delirium (mental and behavioral disorders due to the use of sedatives or hypnotics [zolpidem], acute withdrawal with delirium) was made. The patient was started on 10 tablets of zolpidem, 100 mg/day, along with clonazepam, 2 mg/day. Gradually, the patient showed improvement in his symptoms of delirium, and his zolpidem and clonazepam were tapered over a period of 2 weeks. At this time, the patient reported that he would feel cravings for the drug, would feel relaxed and calm after taking the drug, and had gradually increased the dose over the last 1 and a half years. He fulfilled the criteria for zolpidem dependence. Subsequently the patient was started on tablet topiramate, 200 mg/day; paroxetine, 25 mg/day; and flunerazine, 10 mg/day, with improvement in headache and also in depressive symptoms. The patient has been maintaining well since then for a follow-up period of 1 year.

+

Discussion

Our patient developed delirium following an abrupt discontinuation of around 160—180 mg of zolpidem. We could not find any other reason for delirium. Moreover, the patient improved when he was restarted on zolpidem and it was gradually withdrawn. Reports of dependence of zolpidem have been increasing in the literature. The withdrawal symptoms commonly reported include apprehension, restlessness, irritability, insomnia, palpitations, and anxiety (not amounting to panic).7,8 Withdrawal is generally reported to be uneventful with newer nonbenzodiazepine hypnotics. The reports of serious withdrawal symptoms have been very few. We could find only one report of delirium secondary to zolpidem withdrawal.9 Other reports have been related to intoxication delirium or delirium after a single dose of zolpidem.7,10

Physicians should be cautious while prescribing the newer hypnotics. They should not be used indiscriminately. It would seem reasonable to apply the same caution to prescribing this drug that is applied to the benzodiazepines, and use should be limited to the short-term indications for which it is licensed. Prolonged use may result in gradual dependence on this drug and may lead to severe and complicated withdrawal.

Our patient had neurological illness in the form of migraine headaches and was an elderly male, which could have predisposed him to delirium. Detailed drug history, including both prescription and nonprescription drugs (e.g., over-the-counter medications or herbs) is important in patients presenting with delirium.

.
Longo LP, Johnson B: Addiction: Part I. Benzodiazepines—side effects, abuse risk and alternatives. Am Fam Physician 2000; 61:2121—2128
 
.
Liappas IA, Malitas PN, Dimopoulos NP, et al: Zolpidem dependence case series: possible neurobiological mechanisms and clinical management. J Psychopharmacol 2003; 17:131—135
 
.
Darcourt G, Pringuey D, Salliere D, et al: The safety and tolerability of zolpidem: an update. J Psychopharmacol 1999; 13:81—93
 
.
Victorri-Vigneau C, Dailly E, Veyrac G, et al: Evidence of zolpidem abuse and dependence: results of the French Centre for Evaluation and Information on Pharmacodependence (CEIP) network survey. Br J Clin Pharmacol 2007; 64:198—209
 
.
Hajak G, Muller WE, Wittchen HU, et al: Abuse and dependence potential for the nonbenzodiazepine hypnotics zolpidem and zopiclone: a review of case reports and epidemiological data. Addiction 2003; 98:1371—138
 
.
Lader MH: Managing dependence and withdrawal with newer hypnotic medications in the treatment of insomnia. Prim Care Companion J Clin Psychiatry 2002; 4(suppl 1):33—37
 
.
Sharan P, Bharadwaj R, Grover S, et al: Dependence syndrome and intoxication delirium associated with zolpidem. Natl Med J India 2007; 20:180—181
 
.
Rao RV, Sameer M: Zolpidem dependence. Indian J Pharmacol 2005; 37:412—413
 
.
Harter C, Piffl-Boniolo E, Rave-Schwank M: Development of drug withdrawal delirium after dependence on zolpidem and zoplicone. Psychiatr Prax 1999; 26:309
 
.
Freudenreich O, Menza M: Zolpidem-related delirium: a case report. J Clin Psychiatry 2000; 61:449—450
 
+

References

.
Longo LP, Johnson B: Addiction: Part I. Benzodiazepines—side effects, abuse risk and alternatives. Am Fam Physician 2000; 61:2121—2128
 
.
Liappas IA, Malitas PN, Dimopoulos NP, et al: Zolpidem dependence case series: possible neurobiological mechanisms and clinical management. J Psychopharmacol 2003; 17:131—135
 
.
Darcourt G, Pringuey D, Salliere D, et al: The safety and tolerability of zolpidem: an update. J Psychopharmacol 1999; 13:81—93
 
.
Victorri-Vigneau C, Dailly E, Veyrac G, et al: Evidence of zolpidem abuse and dependence: results of the French Centre for Evaluation and Information on Pharmacodependence (CEIP) network survey. Br J Clin Pharmacol 2007; 64:198—209
 
.
Hajak G, Muller WE, Wittchen HU, et al: Abuse and dependence potential for the nonbenzodiazepine hypnotics zolpidem and zopiclone: a review of case reports and epidemiological data. Addiction 2003; 98:1371—138
 
.
Lader MH: Managing dependence and withdrawal with newer hypnotic medications in the treatment of insomnia. Prim Care Companion J Clin Psychiatry 2002; 4(suppl 1):33—37
 
.
Sharan P, Bharadwaj R, Grover S, et al: Dependence syndrome and intoxication delirium associated with zolpidem. Natl Med J India 2007; 20:180—181
 
.
Rao RV, Sameer M: Zolpidem dependence. Indian J Pharmacol 2005; 37:412—413
 
.
Harter C, Piffl-Boniolo E, Rave-Schwank M: Development of drug withdrawal delirium after dependence on zolpidem and zoplicone. Psychiatr Prax 1999; 26:309
 
.
Freudenreich O, Menza M: Zolpidem-related delirium: a case report. J Clin Psychiatry 2000; 61:449—450
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 56.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 56.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 56.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines